Protect Against Clostridium Difficile with Probiotics

Posted on by Paula Gallagher

Giving probiotics to patients on antibiotics could significantly reduce the incidence of clostridium difficile (C. diff) in hospitals, according to research from McMaster University and the Hospital for Sick Children published Tuesday in the Annals of Internal Medicine. The study found that using probiotics could reduce C. diff-associated diarrhea among patients taking antibiotics by 66%. According to co-author Dr. Mark Loeb, these results are significant because, “People at high risk are admitted, given antibiotics and unfortunately, sometimes they acquire this bacteria and it could lead to serious complications. Sometimes, it becomes very hard to treat and get rid of, so prevention is very important.” When broad-spectrum antibiotics are prescribed, the medications can also destroy healthy bacteria in the colon. This can enable the C. diff pathogen to take hold in the gut and create serious diarrheal infections, sometimes leading to death in high-risk patients such as people with compromised immune systems. A good quality probiotic is a good idea when when taking any sort of antibiotics. It is important to take the probiotic supplement 2 to 3 hours apart from the antibiotic, to prevent destruction of the probiotic.